Arkansas, 2017

Flash Flooding in Arkansas, August 15 to 16, 2017

August 15 to 16, 2017 · NWS TSA · 3 events in 2 counties and zones

Showers and thunderstorms occurred across portions of west-central Arkansas on the morning of the 15th, to the north of a stationary front located south of the Red River. A complex of thunderstorms also occurred during the late afternoon and evening, as a cold front pushed through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms occurred across portions of west-central Arkansas on the morning of the 15th, to the north of a stationary front located south of the Red River. A complex of thunderstorms also occurred during the late afternoon and evening, as a cold front pushed through the region. Heavy rainfall was observed during both events, resulting in localized flooding across portions of west-central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 5:21 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 5:21 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 AM CDT Tue Aug 15 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
LIFR/VLIFR cigs and vsbys impacting most sites this morning. Expect
gradual improvement to VFR by mid to late morning...with VFR to
prevail through the remainder of the TAF period. Added VCTS to
KBVO after 09z as thunderstorm chances begin to increase across
northeast Oklahoma from the west.

&&

.PREV DISCUSSION... /Issued 332 AM CDT Tue Aug 15 2017/

DISCUSSION...

Yet another challenging forecast in what has been an atypical
August thus far. The main emphasis will continue to be on
convective potential thru the remainder of this week. A return to
what will be more typical August weather will come this weekend
into early next week.

An upper disturbance is sliding east over the region this morning
in the zonal flow aloft. This system has fueled a cluster of
showers and storms from SE OK into W AR this morning. This
activity should exit the region by mid morning, leaving a
relatively quiet afternoon and evening for our region. High temps
returning to the low 90s with high humidity will result in heat
indices in the 100 to 105 degree range.

Storm chances will gradually increase tonight into Wednesday as a
shortwave trough currently over the Great Basin moves into the
Plains. The concomitant cold front will push down into the region
Wednesday night into Thursday, bringing another round of storms.
Severe potential should increase some as the flow aloft
strengthens near the basal portion of said trough.

A secondary shortwave trough is expected to dive southeast over
the Plains in the wake of the first system. Increasing northwest
flow and lift from the system suggest good chances for nighttime/early
morning MCS activity Thursday and Friday nights.

Once the second wave passes by this weekend, rising heights over
the Plains will bring back more typical August weather that should
continue into early next week. Rain chances will be low at best,
as high temps climb.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...23
Hazardous weather outlook, Aug 15, 6:15 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
715 AM CDT Tue Aug 15 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
715 AM CDT Tue Aug 15 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...west central Arkansas.
	ONSET...Ongoing...but diminishing later this morning.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and west central Arkansas.
	ONSET...Late Morning.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Parts of far northeast Oklahoma...mainly west of highway 75.
    ONSET...After Midnight.

DISCUSSION... The tail end of a slowly departing area of rain and
thunderstorms has lingered over parts of west central Arkansas this
morning. Locally heavy rain fall across parts Crawford and Sebastian
counties has resulted in amounts between 2 and 3 inches...and flash
flood warnings have been issued for those areas. Rain and thunder is
expected to move further east later this morning.

Elsewhere...increased sun along with limited shower and thunderstorm
chances will result in a considerably warmer afternoon than what has
been seen the last several days. The previous rainfall has raised
relative humidity values across the entire area. That..and expected
sunshine will result in heat index values between 100 and 105
degrees across much of eastern Oklahoma and west central Arkansas.

Showers and thunderstorms are expected to develop to the west this
afternoon and evening along an approaching cold front. As the storms
move into northeast Oklahoma late tonight...one or two of the
stronger storms will be capable of producing marginally severe
wind gusts across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY and THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
After a mostly dry Tuesday...a surface boundary in the area and
several upper disturbances will maintain thunderstorm chances in
the Wednesday to Friday period. By the weekend...some upper level
ridging begins to take place. At that time...thunderstorm chances
will begin to decrease across much of eastern Oklahoma and
northwest Arkansas...and a return to warmer and more humid
conditions that will likely continue into the next week.

weather.gov/tulsa contains additional information.

The radar

The Western Arkansas radar (KSRX), 53 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 15, 7:14 AM CST to 8:00 AM CST
Where
Franklin County, 0.57 mi SSE of White Oak to 0.73 mi ESE of White Oak
Cause
Heavy Rain
Property damage
$40,000
Reported by
County Official
Coordinates
35.543, -93.865

Flood water inundated several homes along Highway 23 north of Ozark.

Flash Flood, Franklin

When
August 15, 7:21 AM CST to 8:00 AM CST
Where
Franklin County, Branch to 1.29 mi E of Branch
Cause
Heavy Rain
Property damage
$75,000
Reported by
Public
Coordinates
35.300, -93.950

Portions of Highway 41 were flooded and closed, and a couple bridges were washed out.

Flash Flood, Crawford

When
August 15, 10:00 PM CST to August 16, 1:15 AM CST
Where
Crawford County, Cedarville to 0.68 mi E of Cedarville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.570, -94.370

Highway 59 was flooded from Natural Dam to Cedarville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718567, 718568, 718569.